Hail, Dawes
- When
- July 7, 4:12 PM MST
- Where
- Dawes County, 3.27 mi NE of Whitney
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.810, -103.200
A few strong thunderstorms developed over the Nebraska Panhandle during the afternoon of the 7th. This included a line of severe thunderstorms moving southeast out of southwest South Dakota with strong winds and hail impacting portions of Dawes County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A few strong thunderstorms developed over the Nebraska Panhandle during the afternoon of the 7th. This included a line of severe thunderstorms moving southeast out of southwest South Dakota with strong winds and hail impacting portions of Dawes County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 7, 2:00 PM MST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 300 PM MDT Thu Jul 7 2022 .SHORT TERM...(This evening through Saturday night) Issued at 300 PM MDT Thu Jul 7 2022 Current KCYS radar loop this afternoon shows scattered showers with a few isolated thunderstorms across southeast Wyoming. The stronger storms are along or just east of the I-25 corridor with gusty winds, frequent lightning, and locally heavy rainfall. Further west, a drier airmass is moving into central Wyoming which is limiting deep convection. Expect this trend to continue into this evening with any strong to marginally severe thunderstorms confined to western Nebraska over the next several hours. Although MLCAPE is around 1000 j/kg and should increase a little more through late afternoon, Bulk Shear is minimal and generally under 20 knots with maybe 25-30 knots of effective shear near Chadron and Alliance. Thunderstorm organization will be difficult under these conditions so we're mainly expecting gusty winds and frequent lightning with this thunderstorms through this evening. Unlike the last several days, activity should diminish around sunset this evening. Models are showing a very low potential for fog or low stratus clouds across the plains, so kept out of tonight's forecast for now. For Friday, all models show the upper level high strengthening east of the four corners region with a ridge of high pressure extending northward over Wyoming. Any shower and thunderstorm activity will likely be more isolated compared to the last several days due to drier air moving eastward into the High Plains. Models indicate PW's lowering below 1 inch towards the Nebraska border with PW's lower than 0.50 west of the Laramie Range. SPC maintains a marginal risk for severe thunderstorms across the eastern plains, but expect the primary concern to be strong gusty winds due to inverted V soundings and cloud bases around 10k to 14k feet AGL. High temperatures will start to climb into the upper 80s to mid 90s as the upper level high develops to the south. Dry weather expect this weekend as the upper level high drifts to the northeast into Colorado and southern Wyoming. 700mb temperatures will climb above 20c, which roughly translates to widespread highs in the 90s across southeast Wyoming, and 100 to 105 for the lower elevations (below 500 feet) including western Nebraska. A few record highs will be either broke or at least tied for the date. Some convection might try to develop across the mountains Saturday afternoon, but the dry airmass and ample midlevel subsidence should keep any convection shallow and/or brief. .LONG TERM...(Sunday through Thursday) Issued at 121 PM MDT Thu Jul 7 2022 Sunday...Westerly flow aloft prevails. Slightly cooler across our northern counties and a bit warmer across the south. There may be enough heating and mid level moisture to spark isolated thunderstorms in the evening to the east of a Lusk to Sidney line. Monday...With a slight increase in low and mid level moisture due to the return of the monsoon, and a frontal boundary along the mountains, we expect isolated to scattered afternoon and evening showers and thunderstorms primarily along and east of Interstate 25. Cooler temperatures in the wake of a cold front, though still quite warm. Tuesday...The flow aloft will be northwest, and with the frontal boundary in our counties and adequate low and mid level moisture, we anticipate isolated to scattered afternoon and evening showers and thunderstorms once again, mainly east of Interstate 25. Wednesday/Thursday...With the ridge aloft building overhead producing a capping inversion at mid levels, and with limited low and mid level moisture, shower and thunderstorm chances will be minimal, along with the return of hot temperatures in the 90s to near 100 degrees by Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1126 AM MDT Thu Jul 7 2022 Wyoming TAFS...VFR. Thunderstorms in the vicinity until 01Z. Wind gusts to 23 knots until 01Z, then gusts to 20 knots at Rawlins after 15Z Friday. Nebraska TAFS...VFR. Thunderstorms in the vicinity from 21Z to 04Z. Wind gusts to 21 knots from 21Z to 02Z. && .FIRE WEATHER... Issued at 154 PM MDT Thu Jul 7 2022 Minimal fire weather concerns through Saturday with somewhat elevated concerns on Sunday due to low relative humidities and marginal winds. Afternoon and evening thunderstorms will continue today and Friday with a few stronger storms possible east of the Interstate 25 corridor. Hot temperatures and dry conditions likely this weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 440 AM MDT Thu Jul 7 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-081045- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 440 AM MDT Thu Jul 7 2022 This hazardous weather outlook is for portions of the Nebraska panhandle...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a marginal risk of isolated strong to potentially severe thunderstorms this afternoon and evening. Main hazards include strong, gusty winds, small hail, and heavy rain. Ponding of water on road surfaces and in urban areas is possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There is a marginal risk of isolated strong to potentially severe thunderstorms on Friday. Main hazards include strong, gusty winds and small hail. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
213 PM MDT Thu Jul 7 2022
WYZ117>119-072100-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
213 PM MDT Thu Jul 7 2022
...Strong thunderstorms will impact portions of southeastern Laramie
County through 300 PM MDT...
At 212 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northeast of Ranchettes to 11 miles
southeast of South Greeley. Movement was east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheyenne, Burns, Hillsdale, Gun Barrel, Carpenter and Ranchettes.
This includes Interstate 80 in Wyoming between mile markers 369 and
391.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4143 10472 4148 10427 4100 10423 4100 10468
TIME...MOT...LOC 2012Z 276DEG 14KT 4136 10464 4102 10461
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
307 PM MDT Thu Jul 7 2022
WYZ108-117-118-072145-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
307 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of southwestern Goshen
and north central Laramie Counties through 345 PM MDT...
At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Whitaker, or 29 miles north of Cheyenne, moving east
at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Goshen
and north central Laramie Counties.
This includes Interstate 25 in Wyoming between mile markers 38 and
46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4154 10494 4165 10492 4165 10449 4141 10457
TIME...MOT...LOC 2106Z 282DEG 16KT 4158 10481
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
310 PM MDT Thu Jul 7 2022
NEZ054-WYZ119-072145-
Kimball NE-East Laramie County WY-
310 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of southwestern Kimball
and southeastern Laramie Counties through 345 PM MDT...
At 310 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluffs, or 23 miles west of Kimball, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pine Bluffs and Panorama Point.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 396 and 402.
Interstate 80 in Nebraska between mile markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4117 10418 4122 10386 4100 10384 4100 10419
TIME...MOT...LOC 2110Z 268DEG 15KT 4111 10409
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
328 PM MDT Thu Jul 7 2022
NEZ095-096-WYZ108-072200-
North Sioux NE-South Sioux NE-Goshen County WY-
328 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of west central Sioux
and northeastern Goshen Counties through 400 PM MDT...
At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Prairie Center, or 21 miles north of Torrington,
moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Sioux
and northeastern Goshen Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4240 10428 4251 10416 4239 10385 4219 10408
TIME...MOT...LOC 2127Z 308DEG 15KT 4238 10417
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
355 PM MDT Thu Jul 7 2022
NEZ095-096-072230-
North Sioux NE-South Sioux NE-
355 PM MDT Thu Jul 7 2022
...A strong thunderstorm will impact portions of west central Sioux
County through 430 PM MDT...
At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Prairie Center, or 29 miles southeast of Lusk, moving
southeast at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of west central Sioux
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4241 10405 4257 10405 4262 10398 4262 10384
4252 10365 4232 10393
TIME...MOT...LOC 2154Z 314DEG 11KT 4252 10400
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
440 PM MDT Thu Jul 7 2022
NEZ002-072315-
Dawes NE-
440 PM MDT Thu Jul 7 2022
...Strong thunderstorms will impact portions of central Dawes County
through 515 PM MDT...
At 440 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Slim Butte to near Fort
Robinson Campground. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chadron, Crawford, Chadron Campground, Whitney Lake, Red Cloud
Campground, Chadron Airport and Whitney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4244 10338 4265 10347 4279 10347 4301 10321
4300 10280 4283 10280
TIME...MOT...LOC 2240Z 325DEG 22KT 4304 10307 4275 10347
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BrothersThe Rapid City radar (KUDX), 149 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033390.